Proton Pump Inhibitor Induced HypokalemiaJournal: Journal of Clinical Case Studies (Vol.2, No. 5)
Publication Date: 2017-10-06
Authors : Ajay Chandra Bharat Rawat Ramesh Chokhani;
Page : 1-3
Keywords : H+/K+-ATPase; Hkα1; Hkα2; Omeprazole; Hypomagnesaemia; Hypoparathyroidism;
Proton pump inhibitors (PPIs) act only in the stomach, although the proton pump, H+, K+-ATPase exists and contributes to H+ and K+ homeostasis in the kidney. We encountered two hypokalemic cases receiving omeprazole. These cases were in age's 65-year-old female and a 72-year-old male. Their serum potassium levels decreased with accelerated urinary potassium excretion with the use of omeprazole and recovered by potassium-supplement and the discontinuation of omeprazole. Because inhibitory effects of PPIs on H+ K+-ATPase are exerted only in acidic condition, hypokalemia is not generally introduced by PPIs alone. However, in extreme alkalosis or impaired K+-recycling system, PPIs may cause hypokalemia unrelated to hypomagnesemia.
Other Latest Articles
Last modified: 2020-08-28 00:04:22